North Carolina, 2025

Damaging Winds in North Carolina, September 6, 2025

September 6, 2025 · NWS RAH · 5 events in 2 counties and zones

A line of showers and storms developed ahead of a cold front during the afternoon and evening hours over the Piedmont of North Carolina and Virginia. These storms tracked east into the mid to late evening hours, producing some isolated wind damage over Guilford and Forsyth Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A line of showers and storms developed ahead of a cold front during the afternoon and evening hours over the Piedmont of North Carolina and Virginia. These storms tracked east into the mid to late evening hours, producing some isolated wind damage over Guilford and Forsyth Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 6, 12:33 PM EST, 20 minutes earlier.

Area forecast discussion, Sep 6, 12:33 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
133 PM EDT Sat Sep 6 2025

.SYNOPSIS...
A cold front to our northwest will approach this evening. The front
will move through Sunday, stalling out along the coast. Cool high
pressure will then follow and extend down from the Mid-Atlantic
through the middle of next week.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 208 AM Saturday...

* Warmest day of the next 7 days with upper 80s NW to low/mid 90s
  elsewhere. Heat indices approaching 100 along/east of US-1

* Scattered showers and storms capable of damaging straight-line
  winds

A deep trough with embedded shortwaves will rotate to our northwest
today and tonight mainly across the OH valley and Great Lakes
region. Ripples of energy rotating through the base of the larger
trough will track through the Carolinas this afternoon through the
overnight hours. At the surface, a pre-frontal trough will be
present over the western part of NC, ahead of a cold front slated to
approach later tonight from the Mid-Atlantic, OH/TN valley region.

A warm and humid airmass will be in place today, with conditions
typical for July with low-level thicknesses, depending on which
model you look at, upwards of 1420-1428 m, supportive of low to mid
90s. The saving grace will be storms developing in the early
afternoon over the NW, favoring more upper 80s in the Triad with
cloud cover developing. Although heat indices will not reach
advisory criteria, they will top out near 100 along/east of US-1.
And given our cool August, some people might be caught off guard
with this heat we have not had for some time. Those especially
sensitive to heat should take extra precautions as heat-related
illnesses can occur quickly without adequate cooling or hydration.

As for storm chances today, nearly anywhere in central NC has the
potential for scattered showers and storms. Much of the CAMs do
suggest the best chance along/west of US-1, where instability will
be higher, ranging from 1500-2500 J/kg of surface and mixed-layer
CAPE. Deep-layer shear reaches upwards of 30 kt. As we have been
advertising, damaging straight-line winds are the primary severe
threat, especially along/west of US-1, though isolated hail is
possible as well. CAMs suggest the main batch of storms will focus
along the pre-frontal trough in the late afternoon and track east
during the evening hours along an effective front/outflow boundary,
with coverage weakening with eastward extent over the Sandhills and
Coastal Plain. However, isolated development is possible east of the
pre-frontal trough along possible outflow from early convection east
of the Triad late last night. Thinking the main severe risk will be
from about 2 to 8 pm.

The front is expected to approach the northern counties during the
early morning hours of Sun. Although most CAMs suggest convection
waning after midnight, cannot rule some isolated to scattered
activity overnight as models suggest a few embedded mid-level
MCVs/shortwaves tracking through from the SW. Lows will range from
the low/mid 60s N to near 70 in the S.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 130 PM Saturday...

* Much cooler day Sunday.

* Isolated to scattered showers and thunderstorms possible in the
  morning through afternoon.

By Sunday morning, the surface cold front should be out of the
region, while the mid/upper trough will continue to push through the
area through the day. This will allow for showers associated with
the frontal passage to continue Sunday morning through the
afternoon. A few embedded thunderstorms will also be possible,
especially in the east where instability is expected to be greater.

Temperatures should be much cooler Sunday than on Friday. There will
be a large temperature gradient Sunday afternoon over central NC.
Highs look to range from near 70 in the north to the low 80s in the
south. Minimum temperatures Sunday night will dip into the mid 50s
in the northwest to the low 60s in the southeast.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 130 PM Saturday...

* Below normal temperatures, moderating to near normal through the
  week.

* Mainly dry conditions expected, with isolated showers possible
  Tuesday and Wednesday in the east.

Canadian high pressure will build into the region before starting to
break down through the extended period. This will allow for the
below normal temperatures to continue through the extended period,
while slowly moderating to near normal. Monday through Wednesday
should have maximum temperatures generally in the 70s, rising to the
80s on Thursday and Friday. A reinforcing, dry cold front should
bring cooler temperatures back next weekend, with highs in the 70s
expected again on Saturday. Minimum temperatures should be near to
slightly below normal, with lows generally expected in the mid 50s
to mid 60s each night.

The best chance of rain looks to be from a stalled front off the
coast. If the front is able to retrograde inland at all, isolated
showers may be possible Tuesday and/or Wednesday afternoon in the
far east. However, most of central NC should be dry for the long
term.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 610 AM Saturday...

There is reasonably high confidence in VFR conditions to start the
TAF period. There remains a chance of MVFR visibilities at INT until
13z, though confidence is low given upstream clouds. The main
concern for the TAF period is the development of scattered showers
and storms with a pre-frontal trough and cold front this afternoon
and evening. CAM solutions continue to indicate a strong clustering
of IFR storm potential over GSO/INT and RDU ahead of the surface
boundary, mainly between 19 and 00-01z. At FAY/RWI, confidence
remains lower given less instability further east, so kept PROB30
groups between 22-03z. Outside of storms, VFR should prevail, with
some gusts up to 18 kt during the day. Lingering isolated/scattered
showers will be possible overnight into Sun morning, especially at
GSO, INT, and RDU. As the front approaches, guidance hints at the
potential for IFR/MVFR stratus to build south from VA. However,
models are not in agreement, with some suggesting fog instead. This
will depend on the timing of the front. For now, showed a sub-VFR
trend, especially over the northern terminals.

Outlook: Sub-VFR stratus and/or fog will be possible Sun morning,
with stratus potentially lingering into Sun aftn to early evening.
Scattered showers/storms will be possible Sun aftn/eve, especially
near FAY/RWI. Largely VFR should prevail thereafter, however a
stalled front offshore of the SE US could favor a chance of sub-VFR
conditions in showers Tue/Wed.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Kren
NEAR TERM...Kren
SHORT TERM...Helock
LONG TERM...Helock
AVIATION...Kren
Hazardous weather outlook, Sep 6, 3:07 AM EST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
407 AM EDT Sat Sep 6 2025

NCZ007>011-021>027-038>041-073>076-083-084-070815-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake-Stanly-
Montgomery-Moore-Lee-Anson-Richmond-
407 AM EDT Sat Sep 6 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Marginal risk (level 1 out of 5) of severe storms this
afternoon and evening. The primary threat will be from damaging wind
gusts over 60 mph, mainly between 2 PM and 8 PM, although isolated
hail is also possible. Pockets of heavy rainfall will be capable of
isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

NCZ028-042-043-077-078-085-086-088-089-070815-
Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-
Sampson-
407 AM EDT Sat Sep 6 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 107 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Guilford

When
September 6, 12:53 PM EST
Where
Guilford County, Greensboro Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.100, -79.950

The Piedmont Triad International Airport ASOS station reported a wind gust of 61 mph.

Thunderstorm Wind, Guilford

When
September 6, 1:12 PM EST
Where
Guilford County, 2.11 mi WSW of Battle Ground
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.111, -79.866

A tree was reported down along Bearhollow Road.

Thunderstorm Wind, Guilford

When
September 6, 1:16 PM EST
Where
Guilford County, 2.62 mi WNW of Battle Ground
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.140, -79.870

Power outages were reported by Duke Energy caused by fallen trees or limbs damaging power equipment.

Thunderstorm Wind, Forsyth

When
September 6, 1:57 PM EST
Where
Forsyth County, 0.83 mi WNW of Muddy Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.026, -80.343

A tree was reported down on Fraternity Church Road.

Thunderstorm Wind, Forsyth

When
September 6, 2:03 PM EST
Where
Forsyth County, 1.46 mi NNW of Brookwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.150, -80.240

Power outages were due to fallen trees on powerlines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288866, 1288862, 1288863, 1288864, 1288865.